Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 216, NWS Goodland, KS

July 12, 2017Sherman County, Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 12, 2017, 7:10 PM MDT for Sherman County, Wallace County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2017, 7:10 PM MDT (01:10 UTC)
Expired
Jul 12, 2017, 7:45 PM MDT
In force
35 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Sherman County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 35 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1653 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

442 
WUUS53 KGLD 130110
SVRGLD
KSC181-199-130145-
/O.NEW.KGLD.SV.W.0216.170713T0110Z-170713T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
710 PM MDT WED JUL 12 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Wallace County in west central Kansas...
  Southwestern Sherman County in northwestern Kansas...

* Until 745 PM MDT

* At 710 PM MDT, a severe thunderstorm was located 15 miles north of
  Weskan, or 18 miles south of Kanorado, moving east at 20 mph.

  HAZARD...70 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Wallace and southwestern Sherman Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3922 10205 3923 10181 3896 10177 3896 10205
TIME...MOT...LOC 0110Z 253DEG 18KT 3907 10202 

HAIL...1.25IN
WIND...70MPH
 
$$

DR
1 follow-up statement
218 
WWUS53 KGLD 130144
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
744 PM MDT WED JUL 12 2017

KSC181-199-130153-
/O.EXP.KGLD.SV.W.0216.000000T0000Z-170713T0145Z/
Wallace KS-Sherman KS-
744 PM MDT WED JUL 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WALLACE AND
SOUTHWESTERN SHERMAN COUNTIES WILL EXPIRE AT 745 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However small hail, gusty winds and heavy rain
are still possible with this thunderstorm.

LAT...LON 3922 10205 3923 10181 3896 10177 3896 10205
TIME...MOT...LOC 0143Z 253DEG 18KT 3912 10183 

$$

DR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 6:26 PM MDT, 44 minutes earlier.

Area forecast discussion, Jul 12, 6:26 PM MDT, 44 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
626 PM MDT Wed Jul 12 2017

.UPDATE...
Issued at 626 PM MDT Wed Jul 12 2017

Have issued update to forecast to mainly account for meandering
area of rw/trw currently over NE Colorado. Heavy rainfall is
occurring where storms pass. The entire complex is expected to
lift slowly northward thru 06z some have adjusted.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 246 PM MDT Wed Jul 12 2017

In addition to the high precipitable water values across the area
that could lead to localized heavy precipitation and flash flooding
this evening and overnight, there is a marginal risk for severe
thunderstorms this afternoon and evening and again on Thursday with
large hail and damaging winds the primary threats.

A cold front sags south across the region overnight as a short wave
trough emerges out of central Colorado this evening and moves across
the forecast region into southeast Nebraska by late afternoon on
Thursday.

Temperatures will cool substantially behind the front with highs
only in the 80s across the forecast area on Thursday. Dewpoints
remain fairly high with readings in the lower to mid 60s.

Isolated to scattered thunderstorms will continue to develop across
eastern Colorado this afternoon and are expected to become more
numerous and move across the remainder of northwest KS and southwest
NE this evening. Widespread 1" rainfall is possible as well as
localized amounts of 3+ inches with some of the stronger storms that
may also train over the same area.  Scattered storms are expected to
continue through the overnight hours and redevelop across the region
on Thursday with an additional 1/4 to 1/2 inch rainfall expected
during the day mainly along and north of Interstate 70.

A flash flood watch was considered for areas mainly across
eastern Colorado and the eastern Colorado border region given the
high precipitable water and potential for localized heavy
rainfall, but have held off for now given the potential for the
area of storms to progress well across the forecast area. However,
if storms appear to be training over the same areas, a watch, or
individual flash flood warnings may have to be considered.

.LONG TERM...(Thursday night through Wednesday)
Issued at 246 PM MDT Wed Jul 12 2017

Thursday night-Saturday: With frontal boundary still lingering in
the area, chances for showers and thunderstorms will persist
areawide through the overnight hours Saturday. Best chance for
precipitation will be Thursday night where there will be a Marginal
Risk for severe weather. Main severe threats will be damaging winds
and hail. Temperatures look to be near or slightly below normal for
the period.

Sunday-Wednesday: Upper level ridging dominates the weather for this
period. Dry, hot conditions are expected each day, with high
temperatures well above normal. GFS MOS guidance is still showing
temperatures near or above 100 degrees for Tuesday and Wednesday for
portions of the eastern CWA. Increased high temperatures a few
degrees over what the blend showed for those days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 509 PM MDT Wed Jul 12 2017

For KGLD...Mainly VFR conditions thru the forecast period with
BKN060-200 giving way to BKN035 after 18z Thursday. From 12z-18z
though OVC015 possible. Showers and thunderstorms will be in the
vicinity and could affect the area...especially 02z-09z.
Winds...meandering from NNE to ENE 10-15kts...with gusts to 25kts
thru 02z Thursday.

For KMCK...Mainly VFR conditions thru the forecast period with
BKN-OVC090-200 giving way to BKN050 after 17z Thursday. From
12z-17z though OVC025 possible. VCTS/VCSH thru 12z Thursday.
Winds...meandering from NNE to ENE 10-15kts with gusts to 25kts
thru 0430z Thursday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...LOCKHART
LONG TERM...SME
AVIATION...JN
Hazardous weather outlook, Jul 12, 6:39 PM MDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
639 PM MDT Wed Jul 12 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-140045-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
639 PM MDT Wed Jul 12 2017 /739 PM CDT Wed Jul 12 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TONIGHT...

There is a marginal risk for isolated severe thunderstorms across
eastern Colorado and northwest Kansas this evening. Stronger storms
will be capable of producing damaging wind gusts and large hail.

There is a marginal to slight risk for excessive rainfall and flash
flooding in northeast Colorado and adjacent areas of northwest Kansas
and southwest Nebraska. Locally heavy rainfall of up to 1 to 3
inches will be possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

There is a marginal risk for isolated severe thunderstorms Thursday
afternoon and evening. Damaging wind gusts and large hail will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 12, 4:47 PM MDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
447 PM MDT WED JUL 12 2017

COZ090-091-122300-
Kit Carson County CO-Yuma County CO-
447 PM MDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL YUMA AND NORTH
CENTRAL KIT CARSON COUNTIES UNTIL 500 PM MDT...

At 447 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Bonny Reservoir. This storm was nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Yuma
and north central Kit Carson Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3941 10268 3954 10270 3969 10238 3954 10229
TIME...MOT...LOC 2247Z 293DEG 1KT 3956 10247

DR
Special weather statement, Jul 12, 4:56 PM MDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
456 PM MDT WED JUL 12 2017

COZ090-122315-
Yuma County CO-
456 PM MDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY UNTIL
515 PM MDT...

At 455 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Wray, moving north at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Vernon and Beecher Island.

This includes Highway 385 between mile markers 222 and 241.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3975 10231 3987 10245 4006 10225 3989 10207
TIME...MOT...LOC 2255Z 187DEG 11KT 3991 10228

DR
Special weather statement, Jul 12, 4:59 PM MDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
559 PM CDT WED JUL 12 2017

KSZ029-122330-
Gove KS-
559 PM CDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOVE COUNTY UNTIL
630 PM CDT...

At 559 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pendennis, moving northeast at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Gove
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3870 10039 3884 10036 3883 10015 3870 10015
TIME...MOT...LOC 2259Z 214DEG 10KT 3866 10033

DR
Special weather statement, Jul 12, 5:10 PM MDT, 2 hours before
Special Weather Statement
National Weather Service Goodland KS
510 PM MDT WED JUL 12 2017

COZ090-091-130000-
Kit Carson County CO-Yuma County CO-
510 PM MDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN YUMA AND CENTRAL KIT
CARSON COUNTIES UNTIL 600 PM MDT...

At 510 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles south of Eckley to 12 miles north of
Stratton to 9 miles south of Seibert. Movement was east at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Stratton, Seibert, Bethune, Vona, Joes, Abarr and Kirk.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 397 and 429.
 Highway 385 between mile markers 212 and 234.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3957 10288 3957 10280 3973 10280 3992 10271
      3996 10210 3907 10252 3911 10310
TIME...MOT...LOC 2310Z 272DEG 13KT 3989 10251 3949 10260 3916 10287

DR
Special weather statement, Jul 12, 6:45 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
745 PM CDT WED JUL 12 2017

KSZ042-130100-
Wichita KS-
745 PM CDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WICHITA COUNTY UNTIL
800 PM CDT...

At 745 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Leoti, moving north at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Leoti and Marienthal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3834 10137 3856 10142 3859 10113 3847 10113
      3835 10116
TIME...MOT...LOC 0045Z 182DEG 5KT 3843 10128

DR
Special weather statement, Jul 12, 7:01 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
801 PM CDT WED JUL 12 2017

KSZ042-130130-
Wichita KS-
801 PM CDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR WICHITA COUNTY UNTIL 830 PM
CDT...

At 801 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Leoti to 14 miles southeast of
Tribune. Movement was northeast at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Leoti, Marienthal and Selkirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3860 10157 3869 10113 3838 10113 3830 10157
TIME...MOT...LOC 0101Z 210DEG 6KT 3845 10125 3839 10151

DR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:45 PM MDTSpecial Weather StatementGLDWichita15 min
Jul 12, 7:01 PM MDTSpecial Weather StatementGLDWichita29 min
Jul 12, 7:21 PM MDTSpecial Weather StatementGLDGreeley9 min
Jul 12, 7:37 PM MDTSpecial Weather StatementGLDGreeley, Wichita38 min
Jul 12, 7:41 PM MDTSpecial Weather StatementGLDNorton19 min
Jul 12, 7:46 PM MDTSpecial Weather StatementGLDSherman29 min
Jul 12, 7:57 PM MDTSpecial Weather StatementGLDGraham33 min
Jul 12, 8:04 PM MDTSevere Thunderstorm WarningGLDGreeley41 min
Jul 12, 8:10 PM MDTSpecial Weather StatementGLDSherman, Thomas35 min
Jul 12, 8:16 PM MDTSpecial Weather StatementGLDWichita29 min
Jul 12, 8:20 PM MDTFlash Flood WarningGLDGreeley, Wichita3 hr
Jul 12, 8:28 PM MDTSpecial Weather StatementGLDGraham47 min
Jul 12, 8:35 PM MDTSevere Thunderstorm WarningGLDGreeley, Logan, Wallace, Wichita40 min
Jul 12, 8:50 PM MDTSpecial Weather StatementGLDLogan, Sherman, Thomas40 min
Jul 12, 8:59 PM MDTSevere Thunderstorm WarningGLDLogan, Wallace, Wichita31 min
Jul 12, 9:26 PM MDTSpecial Weather StatementGLDLogan, Sherman, Thomas, Wallace49 min
Jul 12, 9:29 PM MDTSpecial Weather StatementGLDLogan, Sherman, Thomas, Wallace46 min
Jul 12, 10:05 PM MDTSpecial Weather StatementGLDDecatur, Gove, Graham, Logan, Norton, Sheridan and 1 more55 min
Jul 12, 10:45 PM MDTSevere Thunderstorm WarningGLDDecatur, Sheridan, Thomas30 min
Jul 12, 11:13 PM MDTSevere Thunderstorm WarningGLDDecatur, Norton, Sheridan25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.